Alert archive / North Carolina / River Flood Warnings in 2018

River Flood Warning 47, NWS Raleigh, NC

November 15, 2018Harnett County, North Carolina

NWS Raleigh, NC issued this river flood warning at Nov 15, 2018, 2:57 AM EST for Harnett County, North Carolina. It took effect at Nov 15, 2018, 5:01 AM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2018, 2:57 AM EST (07:57 UTC)
In effect from
Nov 15, 2018, 5:01 AM EST
Expired
Nov 16, 2018, 8:00 PM EST
In force
39 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 48 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at Lillington (LLLN7). The gauge peaked at 16.43 ft at Nov 14, 2018, 3:00 AM EST.

actionminormoderate10152011/1511/1611/1711/18
Action stage
13 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02102500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Nov 14, 3:42 PM EST, 11 hours 15 minutes earlier.

Area forecast discussion, Nov 14, 3:42 PM EST, 11 hours 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
342 PM EST Wed Nov 14 2018

.SYNOPSIS...
Strong and cold high pressure will build from the Ohio Valley to NY
state, then surge southward into NC through tonight. A storm system
will develop off the GA/SC coast tonight, then strengthen as it
moves up the NC coast on Thursday.

&&

.NEAR TERM /TONIGHT/...
As of 342 PM Wednesday...

...Flood Watch 700 PM tonight through 700 PM Thursday...

Overview: Deepening mid/upper level low over the ARKLATEX region
will move slowly NE across the Lower MS Valley and towards the TN
Valley through tonight and will continue to advance NE across the
southern Appalachians late Thursday and then exit off the Mid-
Atlantic Coast Friday morning. Meanwhile at the surface, a strong
~1036 mb surface high building into the NE US, will ridge south into
the Carolinas through Thursday as a complex Miller-B storm system
takes shape across the region. Energy will quickly transfer to the
coastal low as it lifts up the NC and Mid-Atlantic Coast Thursday
and Thursday evening.

Tonight: Limited by dry air in the lowest 5-7kft, weak shortwave
impulses and weak upper jet divergence aloft will continue to
support a continuation of patchy/intermittent light rain through the
evening(00-03z). However, strong moisture transport(PWATS rising to
1.25 to 1.75"), within a 50 to 60 kt SELY low-level jet and ahead of
the developing sfc low near the SE coast, will allow precipitation
to fill in and spread north across the area through daybreak.
Precipitation is expected to fall as all rain, with the exception of
across the far northern and northwest Piedmont where wet-bulb
cooling, could allow temperatures to hover near freezing, and
possibly support a rain/freezing rain mix. A warm and wet ground
from the recent rainfall, a prominent 6 to 9 C warm nose aloft and
marginally near freezing surface temps of 32 to 33 F and heavy
precip rates, are all factors that will limit any significant ice
accrual across the area. Overnight lows in the lower to mid 30s
north to lower/mid 40s SE.

Thursday and Thursday night: The widespread rain will continue
through midday/early afternoon, becoming moderate to heavy at times
as the coastal low  tracks inland, up coastal NC. Some elevated
thunder  across the far eastern zones is also possible, as the NAM
hints at 500 J/KG of MUCAPE east of I-95. Otherwise, any surface
base convection should remain east of the surface low, along the
immediate coast. Precipitation will then begin to taper off to
drizzle Thursday afternoon and evening as drying aloft overtakes the
area from the SW.

Expect a very sharp NW-SE temp gradient with the cold air damming
entrenched across the NW Piedmont, resulting in very little rise in
temps on Thursday, while eastern areas will experience modest
warming in proximity to the coastal low. Highs ranging from
mid/upper 30s NW to upper 50s/lower 60s SE. Cold dry air advection
in the wake of the low lifting up the Mid-Atlantic coast will lead
to clearing overnight. Lows in the upper 20s/near 30 NW to mid/upper
30s east.

Hydro/: With soils already saturated, along with area river and and
streams already in flood, another round of widespread heavy rainfall
of 1 to 2 inches will result in a heightened risk for additional
flooding across central NC tonight through Thursday.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 320 PM Wednesday...

By Friday morning, the upper-level low will continues to shift
northeastward along the Atlantic Coast, with a period of more zonal
flow aloft taking over. This will allow cooler air to advect into
the area in the low's wake, with a downsloping
westerly/northwesterly wind helping to dry out the area. This will
allow for gradually clearing skies and afternoon temperatures
warming slowly into low to mid 50s. Overnight lows will settle again
to near freezing across the north, with mid 30s prevailing across
the coastal plain and sandhills.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 320 PM Wednesday...

SFC high pressure will build into the Mid Atlantic over the weekend
as a slightly more progressive troughing regime begins to take shape
late in the weekend. This will allow for a mostly dry sfc FROPA on
Monday. With the area of subsidence in place, overnight lows will
remain well below normal, while high temperatures will actually
moderate slightly in the wake of the system. Expect highs generally
in the 50s each afternoon with overnight temperatures dipping into
the mid 30s across central NC through early next week. A reinforcing
cold front may bring a better push of cold air and perhaps a few
clouds into the region early on Monday, however, uncertainty remains
in place in reference to overall timing and strength of this system.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1257 PM Wednesday...

VFR CIGS with bases between 4 to 8 KFT will lower to MVFR between
00 to 06z, then IFR to LIFR between 06 to 12z, as rain spreads in
from the south/southwest. There is also the potential for a period
of light freezing rain at KINT/KGSO between 08z and 13z/Thu. However,
temperatures are expected to warm back into the mid 30s Thursday
morning, with all rain anticipated Thursday.

Expect IFR to LIFR conditions to persist through the day on Thursday,
with a period of moderate to heavy rain expected to also result in
MVFR and possibly IFR VSBY restrictions between 12 to 18z. NELY
winds will strengthen this evening and tonight, with gusts of 20 to
25 kts expected.

Outlook: Rain will taper off from SW to NE Thursday evening, with
VFR conditions returning Thu night, as the low pressure lifts up the
east coast and away from NC. Gusty NW winds can be expected Friday,
with VFR conditions otherwise.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from this evening through Thursday evening for
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...JJM
LONG TERM...JJM
AVIATION...CBL
Hazardous weather outlook, Nov 14, 3:51 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
351 PM EST Wed Nov 14 2018

NCZ008>011-024>028-039>043-073>078-083>086-088-089-152100-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
351 PM EST Wed Nov 14 2018

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch tonight and Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch through Thursday evening at 700 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-152100-
Person-Forsyth-Guilford-Alamance-Davidson-
351 PM EST Wed Nov 14 2018

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch tonight and Thursday.

In addition, some freezing rain may mix with the rain late tonight
and into early Thursday morning as temperatures fall to near
freezing. The amount of freezing rain will be limited by the warm
ground and expected heavy rain rates. Some light icing may accrue on
elevated surfaces with little to no impacts expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Flood Watch through Thursday evening at 700 PM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:19 PM ESTRiver Flood WarningRAHAnson, Stanly15 hr
Nov 15, 4:02 PM ESTRiver Flood WarningRAHChatham27 hr
Nov 15, 5:59 PM ESTAreal Flood AdvisoryRAHDavidson25 hr
Nov 15, 6:18 PM ESTRiver Flood WarningRAHAlamance11 hr

Nearby

River Flood Warnings in North Carolina, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.